Jump to content
Sign in to follow this  
Guest Cagney

Cipralex

Recommended Posts

Guest Cagney

I've been trying to get through the depression and cope with the OCD without medication because I feel like I'm failing if I give in and rely on antidepressants. However, things are pretty bad for me right now and I'm finding it difficult to get through the day.

My obsessive thoughts about my friend being hurt and my need to keep checking for signs that she is well is controlling my life. I'm so petrified of losing her one way or another that I'm constantly anxious and have suffered a relapse of depression. I find it difficult to find the motivation to even get out of bed, let alone get dressed or go out anywhere. I'm not coping at all and there seems no point to anything. If it wasn't for the friend I have this attachment to, I think I would just give up.

I've been prescribed Cipralex 10 mg but I am really worried about putting on weight. I have a problem with eating and my weight, so the thought of gaining weight it making me panic.

Has anyone else taken Cipralex and, if so, did you experience any weight gain whilst on this medication?

Cagney

Share this post


Link to post

Do correct me if I'm wrong, but I believe Cipralex belongs to the SSRI group of medications, and I have taken several similar drugs to Cipralex over the years. I have never had a problem with weight gain from taking SSRI's and to the best of my knowledge it's not a major problem with these meds.

Sorry for sounding a bit vague, but I've not actually taken this particular drug, but as I say, I've had no problems at all with other SSRI's. In fact they have helped me enormously with depression - more so than the OCD.

Catherine :)

Share this post


Link to post
Guest Cagney

Hi Catherine

Thanks for your reply. Yes Cipralex is an SSRI and I was prescribed it mainly for depression but the doctor said it might also help with the OCD and also anxiety and panic due to social phobia.

I'm just feeling really worried about taking it at present because of the enormous fear I have of gaining any weight. Weight gain is listed as a possible side effect.

Cagney

Share this post


Link to post
Weight gain is listed as a possible side effect.

One of the things about drug companies is that they have to list every conceivable side effect and it certainly does not mean that everyone or even anyone is going to experience it. As I say, I've never had a problem with the SSRI's and I do have a lot of obsessions about my weight too.

One idea is to take the drug for say one month and review the situation in light of that. I certainly don't think any weight gain (if any) is going to be drastic and you may just find that your mood and anxiety improve. In fairness to SSRI's you do have to give them 2-4 weeks to kick in. If it's not working out then you can always request different medication after this time, but at least you've given it a chance :)

Catherine

Share this post


Link to post

Hi Cagney

I support what Catherine says about the list of side effects. The drug company do list EVERY conceivable complaint they've ever had and it need not necessarily have been 'caused' by the drug, merely that it happened at the same time as someone was taking it. Often, if you read the side effects it will state 'Weght loss' 'Weight Gain'. So see how it goes for now.

I'm glad you plucked up the courage to see your doctor and start some treatment. I hope you see some improvement soon.

Share this post


Link to post
Guest Staz

Cagney

I'm considering going to my gp and asking about Cipralex. I read on the internet that they are a new generation of SSRi's which can be taken in much lower doses because they act more efectively compared to say poraxotine (seroxat) with few side effects. I'm wanting to try them to see if they clear up my sexual dysfunction, one of the reasons I stopped taking seroxat but ofcourse though my manly functions come back so does the depression and my OCD which tends to be pure O ruminations which make it hard for me to concentrate on my work and my social life. Like the others have said yes weight gain is listed as a possible side effect, one of the reasons this happens in people may becuase when they start to feel a lot happier they tend, as a trend, to eat more. It's worth a try, give a month and see how you get on. I'll let you know how I get on in this thread. Take care

Staz

Share this post


Link to post
Guest Cagney

Hi Catherine

Thanks for your reply. I realise that every possible side effect is listed but that means that some people do gain weight on the medication.

One idea is to take the drug for say one month and review the situation in light of that. I certainly don't think any weight gain (if any) is going to be drastic and you may just find that your mood and anxiety improve.

I'm not sure I can even give it a month just in case. I've read of people who has gained as much as 10 lbs in a month on SSRIs and that scares me.

I have a real problem with obsessing about my weight. If I even gain 1 lb I panic and have to starve myself until I've lost it again. I'm too scared to take the medication.

Cagney

Share this post


Link to post
Guest Cagney

Hi Caramoole

I'm glad you plucked up the courage to see your doctor and start some treatment.  I hope you see some improvement soon.

I've been awake all night panicking about this. I can't take the medication if there is even the slightest chance that I will put any weight on. I haven't managed to lose enough to get to my target yet.

When I think of swallowing the pill all I can see is all this fat that I have all over me getting bigger and I'll look even more disgusting than I am now.

Cagney

Share this post


Link to post

I've just had a quick Google around and looked at side effects of Cipralex. It does mention that 'decreased appetite' is a possible effect, so it may have the opposite effect to the one you fear.

Unfortunately, there are no guarantees Cagney, sometimes we have to look at the facts and arrive at an educated and balanced outcome. Who knows, you may find that the improvement you achieve with your OCD/depression may make all the difference with your problem of weight obsession.

Only you can decide but I think the medication is worth a try.

Share this post


Link to post
Guest Cagney

Hi Caramoole

I've just had a quick Google around and looked at side effects of Cipralex.  It does mention that 'decreased appetite' is a possible effect, so it may have the opposite effect to the one you fear.

Thanks for taking the time to have a look. I have done a search too and some sites list weight loss as a possible effect, whilst others list weight loss/gain.

Unfortunately, there are no guarantees Cagney, sometimes we have to look at the facts and arrive at an educated and balanced outcome.  Who knows, you may find that the improvement you achieve with your OCD/depression may make all the difference with your problem of weight obsession.

Only you can decide but I think the medication is worth a try.

I will probably give the medication a go but closely monitor my weight (well even more than usual) and watch out for increased appetite.

I finally have an appointment to see a therapist for next Wednesday so I hope this will help. I've been so down this week I've found it difficult to get out of bed and haven't even been getting dressed. A couple of people have mentioned that I might need inpatient treatment but there is no way I'm going into hospital. I have a real fear of this due to threats that were made by my parents from the age of 12. They used to tell me to keep quiet about how I was feeling or I would be locked up, tied to a bed and given ECT. They wanted to keep me quiet so I wouldn't talk to anyone about the depression as they thought it would make them look bad. I'm now petrified at the mere mention of psychiatric hospital.

Cagney

Share this post


Link to post
Guest potatosalad

Hi Cagney,

I take cipralex and have found it has very few side effects. I was previously on luvox and the side effects were much worse on this. Cipralex is the newest of the ssri's and has the best side effects profile. As for weight gain I cannot say but in my case I have never gained weight from taking medication. Hope this helps

Share this post


Link to post
I have a real fear of this due to threats that were made by my parents from the age of 12. They used to tell me to keep quiet about how I was feeling or I would be locked up, tied to a bed and given ECT. They wanted to keep me quiet so I wouldn't talk to anyone about the depression as they thought it would make them look bad.

It's not surprising you have fears about admitting your problems. Sadly, this used to be a very common reaction to mental health problems. Luckily, it's not true in this day and age. No-one is going to take you away, lock you up or enforce all manner of treatments on you. Most OCD-ers already have this (irrational but real) worry of being thought mad, never mind with the prblems you encountered as a child.

Lots of Luck with the medication and with your appointment next week. Try your best to work with the therapist, even if you feel a little afraid...we all do. Remember you may be gaining your first steps towards control. :(

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...